Welcome back, Dianna!
“Twenty-year-old female. Respiratory arrest.”
I grab the radio. “This is EMS 6, requesting assistance on our anaphylaxis call. Copy?”
“What is her name?” I ask no one in particular in the crowd of about a dozen surrounding us.
“Ally?” I rub my knuckles over her sternum.
“Unresponsive,” I inform my partner, who’s yanking out a BVM (bag-valve mask), other airway equipment, and the med box.
“What happened here?” I again ask the room full of people as I press the mask over my patient’s mouth and nose with my left hand in the E/C formation. With my right, I squeeze the football-sized bag every five seconds to oxygenate the young woman’s system. Her chest rises and falls with every squeeze, indicating her airway isn’t blocked by swelling or any foreign object.
I face the middle-aged woman, tears flowing out of her eyes and down her cheeks. “Are you her mother?”
Without an exchange of words, I hand one of the firefighters the BVM, and two of them take over bagging. One presses a tight seal over the mouth and nose, the other squeezes the bag.
I study the monitor for our patient’s vital signs, looking for indications of imminent anaphylactic shock and cardiac arrest. “BP 80/52. Pulse 134. SPO2 86%. Normal sinus heart rhythm.”
“Uh-huh,” my partner says, letting me know he heard my report of the grave vital signs.
We add Benadryl to the line then attach a little bag of Pepcid to the IV set up. Following up with those meds, we add Solu-medrol.
You can read more posts done on allergic reactions/anaphylaxis here, here, and here.